Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Infectious Diseases
Volume 13, Issue 4, Pages 253-258
http://dx.doi.org/10.1155/2002/712594
Review

Review of the Use of Cephalosporins in Children with Anaphylactic Reactions from Penicillins

Tahir K Hameed and Joan L Robinson

Department of Pediatrics, University of Alberta, Edmonton, Alberta, Canada

Received 15 June 2001; Revised 21 February 2002

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

OBJECTIVE: It is a widely accepted practice that children with anaphylaxis from penicillins should avoid cephalosporins. The purpose of the present study was to determine whether there is evidence in the literature to support this practice.

DATA SOURCES: MEDLINE, EMBASE, Toxline, Inter-national Pharmaceutical Abstracts and PubMed were used to search the literature published from 1966 to 2001. The Canadian Medical Protective Association, Health Canada and the Boston Collaborative Drug Surveillance Program were also contacted to determine whether there were any unpublished cases of cross-reactivity between penicillins and cephalosporins.

DATA EXTRACTION: Cases describing the use of cepha-losporins in adults and children with positive penicillin skin tests or anaphylaxis from penicillin were evaluated. Case reports of anaphylaxis from cephalosporins in paediatric patients were identified.

DATA SYNTHESIS: There have been five reported cases of serious reactions from cephalosporins in patients with a history of anaphylaxis from penicillins. All cases occurred in adults; three developed anaphylaxis from the older, first-generation cephalosporins, cephalothin and cephaloridine; one developed anaphylaxis from cefamandole; and one developed anaphylaxis from cefaclor. There have been 12 other published reports of anaphylaxis from cephalosporins in adults with a history of penicillin allergy or a positive penicillin skin test, but with no history of anaphylaxis from penicillin. In seven studies, in which a total of 158 patients with positive penicillin skin tests were administered cephalosporins, seven had apparent immunoglobulin E-mediated reactions when they were given a cephalosporin. When the class of cephalosporin was able to be determined, none of the reports of reactions from cephalosporins in patients with allergies to penicillin involved third-generation cephalosporins. There have been 13 case reports of anaphylaxis from cephalosporins in paediatric patients.

CONCLUSIONS: There are no published case reports of anaphylaxis from cephalosporins in children with anaphylaxis from penicillin, and there are only a small number of such reports in adults. Anaphylaxis from cephalosporins appears to be incredibly rare in children. There is minimal evidence in the literature to support the avoidance of cephalosporins in children with anaphylaxis from penicillins.